Peripheral neuropathy (PN) is a common complication of hematologic malignancies. Certain neuropathies may be related to the underlying malignancy itself, especially in patients with multiple myeloma and Waldenström macroglobulinemia, which are associated with paraproteinemic peripheral neuropathy. However, peripheral neuropathy most commonly occurs as a result of the therapeutic regimen used to treat malignancies. Neurotoxic side effects can results from many therapies frequently used to treat multiple myeloma, lymphomas, and leukemias, including proteasome inhibitors, immunomodulatory drugs, and vinca-alkaloids. When peripheral neuropathy occurs during treatment, dose reduction or even treatment cessation may be required, which can adversely affect patient outcomes. Symptoms may also persist after treatment ends, which negatively affects quality of life.
Quality of life after treatment has become increasingly important as survival rates of patients with hematologic malignancies steadily continue to rise. Thus, noted the authors of a review article published in Blood Reviews, researchers need to increase the emphasis on treatment-residual side effects to ensure that patients can enjoy a high quality of life once they have completed active treatment. In this paper, the researchers provided an update of neurotoxic treatments that are currently used in hematologic malignancies, the underlying mechanisms leading to peripheral neuropathy in the clinical setting, and treatment and rehabilitative strategies for patients who are affected by this complication.
“Peripheral neuropathy is a major dose-limiting toxicity of many treatments used for hematologic malignancies that can continue to [influence] patient quality of life post-treatment,” said Susanna B Park, PhD, associate professor of physiology at the School of Medical Sciences at the University of Sydney in Australia, in an interview with Hematology Advisor. “Consequently, special attention to the development and severity of peripheral neuropathy is needed. Close monitoring of peripheral neuropathy symptoms with validated measures and prompt action according to dose modification protocols may help prevent severe long-term neuropathy.”
Drugs Associated with Peripheral Neuropathy
Peripheral neuropathy is frequently seen in patients with multiple myeloma as a consequence of both the disease itself and treatment for it. Common regimens include immunomodulatory agents (thalidomide, lenalidomide, and pomalidomide) and proteasome inhibitors (bortezomib and carfilzomib), all of which are associated with adverse events, including myelosuppression, thrombosis, gastrointestinal events, and peripheral neuropathy.
Bortezomib is the first proteasome inhibitor that received regulatory approval and is used for both newly diagnosed and relapsed or refractory multiple myeloma. Peripheral neuropathy is a common adverse event, and dose reduction, delay, or even cessation of treatment is often required when this agent is used. Some data suggest that giving dexamethasone on the same day as bortezomib may result in less severe peripheral neuropathy, compared with other types of dexamethasone dosing schedules (including weekly dexamethasone).
Second-generation proteasome inhibitors such as carfilzomib and ixazomib have become available as alternative treatment options, and one study showed that carfilzomib reduced overall neuropathy compared with bortezomib (6% vs 32%). Ixazomib, the first orally administered proteasome inhibitor, has also shown no increase in neuropathy when compared with lenalidomide and dexamethasone. A recent phase 2 study found that 13% of patients treated with ixazomib developed peripheral neuropathy of any grade.
Immunomodulatory agents are also commonly used to treat multiple myeloma. A high rate of peripheral neuropathy has been reported with thalidomide use and has been observed in up to 75% of patients receiving treatment, although doses used across clinical trials vary. Not surprisingly, risk for peripheral neuropathy is increased when thalidomide is combined with bortezomib, and phase 3 studies have shown a higher incidence of overall neuropathy (60% vs 13%) and severe neuropathy (14% vs 5%) with this regimen compared with thalidomide used alone during induction. Second-generation immunomodulators lenalidomide and pomalidomide were developed to increase efficacy and minimize toxicity and have demonstrated significantly less neurotoxicity during both induction and maintenance treatment.